Nebraska, 2011

Tornado and Hail in Nebraska, June 13, 2011

June 13, 2011 · NWS LBF · 9 events in 2 counties and zones

An isolated severe thunderstorm in Cherry county Nebraska moved discretely along an existing boundary and produced large hail and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated severe thunderstorm in Cherry county Nebraska moved discretely along an existing boundary and produced large hail and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 13, 2:27 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 13, 2:27 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT MON JUN 13 2011

.SYNOPSIS...

H5 ANALYSIS THIS MORNING...INDICATING A PLETHORA OF DISTURBANCES
ACROSS THE WESTERN CONUS...WITH SHORTWAVES NOTED OVER SOUTH CENTRAL
CANADA...NERN NEVADA...SO CALIFORNIA...AND SRN BRITISH COLUMBIA.  WV
IMAGERY THIS AFTN HAS THE SECOND SHORTWAVE TRAVERSING ALONG THE
UT/ID BORDER ATTM...WITH THE FOURTH SHORTWAVE PUSHING IN TO WRN
WASHINGTON. AT THE SURFACE...DENSE STRATUS HAS PERSISTED ACROSS THE
EASTERN HALF OF THE FORECAST AREA TODAY THANKS TO EASTERLY FLOW AND
A WEST TRAVELING OUTFLOW BOUNDARY FROM CONVECTION EARLIER THIS
MORNING OVR NERN NEBRASKA. DEW POINTS WITHIN THE STRATUS AND ON ITS
WRN PERIPHERY...WERE IN THE MID 60S...WHILE DEW POINTS ACROSS THE
EASTERN PANHANDLE WERE IN THE LOWER TO MID 50S. TEMPERATURES VARIED
WIDELY AT 2 PM CDT...RANGING FROM THE UPPER 60S IN THE STRATUS...TO
UPPER 70S/LOWER 80S IN THE EASTERN PANHANDLE.

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH THURSDAY...FORECAST CHALLENGES IN THE
NEAR TERM...CONTINUE TO BE LOCATION AND TIMING OF THUNDERSTORM
INITIATION AND ASSOCIATED POPS FOR TONIGHT. DEALING WITH
LOCATION...STEEP LAPSE RATES ACROSS THE PANHANDLE...A DRYLINE AND A
CLOUD INDUCED TEMPERATURE DISCONTINUITY...SHOULD INITIATE CONVECTION
IN THE CENTRAL AND EASTERN PANHANDLE DURING THE 21Z TO 00Z TIME
FRAME. WITH ABUNDANT CU FORMING ACROSS SERN WYOMING ATTM...TIMING
APPEARS TO BE ON TRACK. BULK SHEAR IS STRONG THROUGH MID EVENING
WITH 40 TO 50 KTS OF SHEAR NOTED...HOWEVER IT IS UNIDIRECTIONAL IN
NATURE WITH VERY WEAK LOW LEVEL FLOW NOTED. BUFKIT FCST SOUNDINGS
ARE INDICATING SPLITTING SUPERCELLS WITH THE LEFT CELL BEING
DOMINANT THIS EVENING. LATER TONIGHT...BOWING SEGMENTS ARE INDICATED
AS STORMS CONGEAL INTO A LINE. AS FOR THE TORNADO THREAT...AM
EXPECTING THIS TO REMAIN CONFINED TO THE PANHANDLE ZONES WHERE STEEP
LAPSE RATES AND A STRONG MIXED LAYER WILL RESIDE. FURTHER EAST...A
STABLE BOUNDARY LAYER...WITH PREDOMINATELY ELEVATED INSTABILITY IS
PRESENT...SO STORMS WILL BE ELEVATED AND CAPABLE OF LARGE
HAIL...GIVEN WET BULB ZEROES OF 7000 TO 8500 FT. THIS ACTIVITY WILL
LIFT EAST OVERNIGHT...TO BE REPLACED BY A SECOND BATCH OF CONVECTION
OVERNIGHT. THIS SECOND BATCH WILL ENTER THE PANHANDLE TOWARD MORNING
AND IS ASSOCIATED WITH THE MAIN UPPER LEVEL TROUGH OF LOW
PRESSURE...CURRENTLY CROSSING WASHINGTON STATE. AS THIS FEATURE MOVES
INTO THE NRN ROCKIES...IT WILL USHER IN A COLD FRONT TUESDAY. WENT
AHEAD AND CONTINUED POPS INTO TUESDAY EVENING AS THE DISTURBANCE
CROSSES THE NRN ROCKIES. AFTER BENIGN CONDS TUESDAY NIGHT AND
WEDNESDAY...A THREAT FOR PRECIPITATION LOOMS INTO WEDNESDAY NIGHT
AND THURSDAY. MID LEVEL WAA WILL INCREASE SIGNIFICANTLY AS THE UPPER
LEVEL RIDGE RETREATS EAST...ONLY TO BE REPLACED BY AN APPG TROUGH.
IN ADDITION TO INCREASED WAA A LOW LEVEL JET > 60 KTS IN THE NAM AND
>30 KTS WAS PRESENT IN THE GFS. GIVEN THE LATE INITIATION AND LACK OF
LOW LEVEL FOCUS...SILL CONTINUE TO LEAVE THE FCST DRY AT LEAST
THROUGH THURSDAY AFTN...UNTIL LOW LEVEL MOISTURE RETURNS.

LONG TERM...THURSDAY NIGHT THROUGH SUNDAY...
A TROUGH WILL BECOME ESTABLISHED ACROSS THE PACIFIC NORTHWEST...WITH
GENERAL SOUTHWEST FLOW ALOFT ACROSS THE AREA TO THE EAST OF THE
TROUGH. SEVERAL DISTURBANCES WILL ROTATE NORTHEAST THROUGH THE
AREA...AND DAILY CHANCES FOR SCATTERED THUNDERSTORMS WILL RESULT. A
NEARLY STATIONARY FRONT WILL ALSO MEANDER ABOUT THE THE CENTRAL
PLAINS...ALSO HELPING TO FOCUS CONVECTIVE DEVELOPMENT. MOISTURE WILL
BE PLENTIFUL AS WELL...WITH DEW POINTS QUITE HIGH. THIS WILL ALLOW
FOR QUITE MILD OVERNIGHT LOWS IN THE 60S...AFTER DAYTIME HIGHS IN
THE 80S.

UPPER TROUGH MAY BEGIN TO MOVE EAST BY MONDAY...AND HAVE TRENDED
TEMPS SLIGHTLY COOLER BY THEN WITH THE POTENTIAL COLD FRONTAL
PASSAGE.

&&

AVIATION...

STRATUS HAS REALLY HUNG TOUGH TODAY ACROSS CENTRAL AND SOUTHWEST
NEBRASKA...THIS IS PARTLY DUE TO SOME REINFORCING COOLER AIR THAT
MOVED SOUTHWEST INTO THE AREA FROM THUNDERSTORMS ACROSS NORTHEAST
NEBRASKA THIS MORNING. RATHER TOUGH FORECAST...BUT STILL THINK
STRATUS WILL EVENTUALLY ERODE LATER THIS AFTERNOON. THUNDERSTORMS
DEVELOPING LATE THIS AFTERNOON TO THE WEST...WILL MOVE EAST INTO THE
AREA THIS EVENING AND SHOULD HELP MIX THE ATMOSPHERE FURTHER HELPING
TO ERODE THE STRATUS. THESE STORMS WILL POSE A RISK OF HAIL AND
COULD BE SEVERE. CB HAS BEEN INCLUDED IN BOTH THE KVTN AND KLBF
TAFS...AS CONFIDENCE IS NOT HIGH ON A STORM ACTUALLY MOVING DIRECTLY
OVER EITHER OF THE TAF SITES. AFTER MIDNIGHT TONIGHT...STRATUS WILL
ONCE AGAIN FILL IN AS A VERY MOIST EASTERLY FLOW CONTINUES.

&&

.HYDROLOGY...AT 1 PM CDT...THE STAGE ALONG THE NORTH PLATTE RIVER AT
NORTH PLATTE WAS 7.53 FEET. THE RIVER IS EXPECTED TO REMAIN AROUND
7.5 FEET FOR THE REMAINDER OF THE WEEK. SOME INCREASES REMAIN
POSSIBLE AND ARE DEPENDENT ON ADDITIONAL RELEASES OF WATER FROM LAKE
MCCONAUGHY. AT THIS TIME...NO ADDITIONAL RELEASES ARE EXPECTED THIS
WEEK. HIGHWAY 30 REMAINS CLOSED FROM NORTH PLATTE TO MAXWELL...AS
THE ROAD BED WAS DAMAGED FROM FLOODING FROM WHITE HORSE CREEK OVER
THE PREVIOUS WEEK.

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

AVIATION...AND LONG TERM...TAYLOR
SYNOPSIS...SHORT TERM AND HYDROLOGY...BUTTLER
Hazardous weather outlook, Jun 13, 4:03 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT MON JUN 13 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-142215-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
503 PM CDT MON JUN 13 2011 /403 PM MDT MON JUN 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A RISK OF ISOLATED SEVERE THUNDERSTORMS TONIGHT OVER ALL
OF WESTERN AND NORTH CENTRAL NEBRASKA. LARGE HAIL WILL BE THE
MAIN SEVERE THREAT...WITH SOME CHANCE OF DAMAGING WIND. TORNADO
DEVELOPMENT IS UNLIKELY...BUT CANNOT COMPLETELY BE RULED OUT.

FLOODING ALONG THE NORTH PLATTE RIVER IS EXPECTED TO CONTINUE
THROUGH THE END OF THE SUMMER. AT THIS TIME...NO ADDITIONAL RISES
ARE EXPECTED FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT MOVING SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA TUESDAY...IS EXPECTED TO GENERATE SCATTERED
THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING...MAINLY WEST OF
HIGHWAY 83.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Special weather statement, Jun 13, 4:04 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM CDT MON JUN 13 2011

NEZ005-094-132245-
EASTERN CHERRY NE-WESTERN CHERRY NE-
404 PM MDT MON JUN 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 445
PM MDT/545 PM CDT/...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF ANDERSON BRIDGE STATE WILDLIFE
MANAGEMENT AREA...OR 28 MILES WEST OF VALENTINE.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
RURAL NORTHERN CHERRY COUNTY THROUGH 445 PM MDT/545 PM CDT/

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Jun 13, 4:44 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 PM CDT MON JUN 13 2011

NEZ094-132330-
WESTERN CHERRY NE-
444 PM MDT MON JUN 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 530
PM MDT...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF STEER CREEK CAMPGROUND...OR 29
MILES WEST OF VALENTINE...MOVEMENT WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN CHERRY COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES IS
ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

BUTTLER

The radar

The North Platte radar (KLNX), 108 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
June 13, 5:17 PM CST
Where
Cherry County, 9.67 mi S of Cody
Measured
1.75 in hail
Reported by
Public
Coordinates
42.790, -101.250

Public reported golf ball sized hail and very heavy rain.

Tornado, Cherry

When
June 13, 5:31 PM CST to 5:36 PM CST
Where
Cherry County, 20.33 mi WSW of Merritt Res to 19.68 mi WSW of Merritt Res
Rating
EF0
Path length
0.69 mi
Path width
50 yd
Reported by
Public
Coordinates
42.566, -101.320

A large tornado touched down in open range land with no damage.

Hail, Cherry

When
June 13, 6:31 PM CST
Where
Cherry County, 16.64 mi WSW of Merritt Res
Measured
2.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.580, -101.250

Public reported baseball size hail with home windows broken.

Hail, Cherry

When
June 13, 6:38 PM CST
Where
Cherry County, 21.82 mi SW of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.420, -101.250

Hail, Cherry

When
June 13, 6:40 PM CST
Where
Cherry County, 23.25 mi SW of Merritt Res
Measured
2.75 in hail
Reported by
Public
Coordinates
42.390, -101.250

Hail, Cherry

When
June 13, 7:02 PM CST
Where
Cherry County, 29.71 mi S of Merriman
Measured
0.88 in hail
Reported by
Public
Coordinates
42.490, -101.700

Hail, Cherry

When
June 13, 7:05 PM CST
Where
Cherry County, 4.6 mi E of Eli
Measured
0.75 in hail
Reported by
Public
Coordinates
42.940, -101.410

Hail, Cherry

When
June 13, 7:35 PM CST
Where
Cherry County, 34.04 mi SSW of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.220, -101.300

Mainly nickel size hail with larger quarter size hailstones mixed in.

Thunderstorm Wind, Sheridan

When
June 13, 6:35 PM MST
Where
Sheridan County, 1.23 mi SW of Rushville
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.710, -102.470

This gust was easterly and outflow from a squall line to the east.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308317, 299551, 299545, 299549, 299548, 299550, 299546, 299547, 299555.